Many top U.S. pediatricians say cough and cold remedies for children are not effective and can even cause harm.
A review of over-the-counter children's medicines found that elixirs like Dimetapp and Triaminic do not work as advertised and can have harmful side effects -- including infant death from accidental overdoses -- The Newark (N.J.) Star-Ledger reported.
The newspaper reported on one woman who gave her 13-year-old daughter an OTC cough remedy for children, only to have her daughter later wake up hallucinating.
Dextromethorphan and phenylephrine are two of the ingredients in most children's cough and cold remedies that are believed to be able to cause hallucinating -- as well as irregular heartbeat and other cardiovascular problems, hypertension, seizures, nervousness, dizziness, excitability, upset stomach and drowsiness, the report said.
The issue rose to the agenda after a group of prominent health officials filed a petition with the Food and Drug Administration urging drug companies to stop marketing such products.
Copyright 2007 by United Press International
Explore further: Despite broad awareness, only half of doctors use prescription drug monitoring programs